Alert archive / California / Tornado Warnings in 2004

Tornado Warning 1, NWS Hanford, CA

October 20, 2004Tulare County, California

NWS Hanford, CA issued this tornado warning at Oct 20, 2004, 2:16 PM PDT for Tulare County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2004, 2:16 PM PDT (21:16 UTC)
Expired
Oct 20, 2004, 2:45 PM PDT
In force
29 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 38 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2004-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2004-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 202118
TORHNX
CAC107-202145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
214 PM PDT WED OCT 20 2004

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA

* UNTIL 245 PM PDT

* AT 205 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  DINUBA...OR ABOUT 13 MILES NORTH OF VISALIA...MOVING NORTHEAST AT
  15 MPH.

* THE TORNADO IS EXPECTED TO REMAIN IN THE DINUBA VICINITY THROUGH 
245 PM PDT.
  

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3652 11946 3639 11932 3658 11910 3665 11918

$$

DUDLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Oct 20, 2:00 PM PDT, 16 minutes earlier.

Area forecast discussion, Oct 20, 2:00 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
200 PM PDT WED OCT 20 2004

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...RADAR SHOWS THE
OVERALL COVERAGE OF PRECIPITATION IS WANING, HOWEVER THE NATURE HAS
BECOME MUCH MORE CONVECTIVE. A COUPLE OF NICE LINES OF THUNDERSTORMS
HAVE BROKEN OUT OVER FRESNO AND KERN COUNTIES, WITH WIDESPREAD SNOW
IN THE SIERRA. THE MAIN QUESTION IN THE FORECAST FOR THIS EVENING IS
JUST HOW LONG THE WIDESPREAD SNOW WILL CONTINUE IN THE SIERRA? WITH
THE PRECIPITATION OVER CENTRAL CALIFORNIA TURNING CONVECTIVE, AND
SATELLITE IMAGERY SHOWING A BIG BREAK IN THE CLOUDS OFFSHORE, IT
APPEARS THE WIDESPREAD SNOW WILL END LATER THIS AFTERNOON. WILL OPT
TO LET THE WINTER STORM WARNING DIE AT 400 PM. SPEAKING OF OFFSHORE,
THE WELL DEFINED VORTICITY CENTER CONTINUES TO HEAD DUE SOUTH AND IS
NOT TURNING EASTWARD YET. THIS HAS EFFECTIVELY TAKEN THIS FEATURE
WELL SOUTH OF OUR FORECAST AREA AND IT WILL NOT BE A CONCERN. AFTER
SOME INTIAL RAIN AND SNOW, WILL HAVE TO TRIM BACK POPS OVERNIGHT AND
AGAIN ON THURSDAY MORNING. THURSDAY COULD ACTUALLY END UP DRY AS THE
MODELS BRING THE TROUGH AXIS INTO ARIZONA. ENOUGH COLD AIR ALOFT MAY
LINGER TO PRODUCE CUMULUS CLOUDS AND SOME AFTERNOON SHOWERS OVER THE
SIERRA, BUT THATS ABOUT IT. ON FRIDAY, IT SHOULD REMAIN DRY AS THE
NEXT SYSTEM COMES ONSHORE IN THE PACIFIC NORTHWEST. WITH ALL THE
RAIN, FOG IN THE SJV IS ALWAYS A CONCERN. TONIGHT, SOME PATCHY FOG
MAY DEVELOP AFTER MIDNIGHT, HOWEVER MIXING OF THE AIR SHOULD
PRECLUDE LARGER SCALE DEVELOPMENT. ON THURSDAY NIGHT AND FRIDAY
MORNING, THE FOG SHOULD BE MORE WIDESPREAD AS FEWER CLOUDS, AND
LIGHTER WINDS ALOFT MAY ALLOW IT TO FORM MORE READILY. BY SATURDAY,
THE AREA WILL BEGIN TO COME UNDER THE INFLUENCE OF THE NEXT PACIFIC
SYSTEM, HOWEVER THE LATEST GFS MODEL REALLY HOLDS THE MAIN RAIN
THREAT NORTH OF THE AREA THROUGH THE DAY. WILL OPT TO TREND BACK ON
THE POPS AND LIMIT THEM TO THE NORTHERN BORDER.

.LONG TERM...FOR SATURDAY NIGHT THROUGH WEDNESDAY...RELATIVELY WEAK
IMPULSE PUSHES THROUGH NORCAL SATURDAY NIGHT AND SUNDAY...WITH
IMPACT HERE FAIRLY LIMITED. WILL REDUCE POP CHANCES FOR THIS TIME
FRAME AND CONFINE THEM FROM FRESNO NORTHWARD. ALTHOUGH WILL INDICATE
CHANCE POPS OVER THE YOSEMITE AREA...QPF AMOUNTS SHOULD REMAIN
COMPARATIVELY LIGHT. THE MEDIUM RANGE SOLUTIONS HAVE BEEN QUITE
INSISTENT ON THE NEXT...MUCH STRONGER...STORM DUE TO ARRIVE AS EARLY
AS MONDAY AFTERNOON. BETTER CHANCES FOR PRECIP LOOK TO HOLD OFF
UNTIL AFTER NIGHTFALL...AND SOME THREAT OF RAINFALL WILL BE IN THE
OFFING THROUGH THE END OF THE PERIOD AS THE DEEP UPPER LOW SINKS
SOUTH ALONG THE COAST. IN TERMS OF RAIN/SNOW AMOUNTS...EARLY
INDICATIONS ARE OF A UNSEASONABLY STRONG SYSTEM COMPARABLE TO THE
EVENT NOW COMING TO AN END. MADE A DOWNWARD ADJUSTMENT TO TEMPS AS
SHOWERY CONDITIONS AND COLD AIRMASS ALOFT DICTATE READINGS WELL
BELOW CLIMO.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUDLEY/BURGER
Hazardous weather outlook, Oct 20, 5:00 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PDT WED OCT 20 2004

CAZ089>095-097>099-211200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
500 AM PDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND SURROUNDING FOOTHILLS...THE TULARE COUNTY
MOUNTAINS AND THE KERN COUNTY MOUNTAINS AND DESERTS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ096-211200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
500 AM PDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS.

.DAY ONE...TODAY

...A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SOUTHERN SIERRA
NEVADA NORTH OF KERN COUNTY THROUGH 900 AM THIS MORNING...
SNOW WILL CONTINUE OVER THE SOUTHERN SIERRA NEVADA NORTH OF KERN
COUNTY THROUGH THIS MORNING WITH SNOW LEVELS LOWERING TO 5000 TO
5500 FEET. ADDITIONAL SNOW ACCUMULATIONS UP TO 4 INCHES CAN BE
EXPECTED ABOVE 7000 FEET. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

TLM

In the hours before

Local storm report, Oct 20, 11:31 AM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1131 AM PDT WED OCT 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.36W
10/20/2004  19.00 INCH       TUOLUMNE           CA   PARK/FOREST SRVC

            24 HOUR TOTAL ENDING AT 700 AM

1125 AM     HEAVY SNOW       UPPER BURNT CORRAL      37.18N 118.94W
10/20/2004  38.00 INCH       FRESNO             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.36W
10/20/2004  19.00 INCH       TUOLUMNE           CA   PARK/FOREST SRVC

            24 HOUR TOTAL ENDING AT 700 AM

1125 AM     HEAVY SNOW       MITCHELL MEADOW         36.74N 118.71W
10/20/2004  31.00 INCH       FRESNO             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       BIG MEADOWS             36.72N 118.84W
10/20/2004  25.00 INCH       TULARE             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       GIN FLAT                37.77N 119.77W
10/20/2004  34.00 INCH       TUOLUMNE           CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       BIG MEADOWS             36.72N 118.84W
10/20/2004  25.00 INCH       TULARE             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       TAMARACK SUMMIT         37.17N 119.20W
10/20/2004  30.00 INCH       FRESNO             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

1125 AM     HEAVY SNOW       VOLCANIC KNOB           37.39N 118.90W
10/20/2004  26.00 INCH       FRESNO             CA   OTHER FEDERAL

            24 HOUR TOTAL ESTIMATED BY SNOTEL

&&

DUDLEY
Local storm report, Oct 20, 12:25 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1225 PM PDT WED OCT 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HEAVY RAIN       MERCED                  37.30N 120.48W
10/20/2004  1.68 INCH        MERCED             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       MADERA                  36.97N 120.08W
10/20/2004  1.42 INCH        MADERA             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       BAKERSFIELD             35.36N 119.00W
10/20/2004  0.52 INCH        KERN               CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       FRESNO                  36.78N 119.79W
10/20/2004  1.36 INCH        FRESNO             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       PORTERVILLE             36.06N 119.03W
10/20/2004  0.66 INCH        TULARE             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       LEMOORE                 36.30N 119.79W
10/20/2004  1.24 INCH        KINGS              CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       HANFORD                 36.33N 119.65W
10/20/2004  1.01 INCH        KINGS              CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       VISALIA                 36.33N 119.32W
10/20/2004  0.72 INCH        TULARE             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

&&

TEXTDEMO
Local storm report, Oct 20, 12:25 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1225 PM PDT WED OCT 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HEAVY RAIN       MERCED                  37.30N 120.48W
10/20/2004  1.68 INCH        MERCED             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       MADERA                  36.97N 120.08W
10/20/2004  1.42 INCH        MADERA             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       BAKERSFIELD             35.36N 119.00W
10/20/2004  0.52 INCH        KERN               CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       FRESNO                  36.78N 119.79W
10/20/2004  1.36 INCH        FRESNO             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

159 AM     HEAVY RAIN       PORTERVILLE             36.06N 119.03W
10/20/2004  0.51 INCH        TULARE             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       LEMOORE                 36.30N 119.79W
10/20/2004  1.24 INCH        KINGS              CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       HANFORD                 36.33N 119.65W
10/20/2004  1.01 INCH        KINGS              CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

1159 AM     HEAVY RAIN       VISALIA                 36.33N 119.32W
10/20/2004  0.72 INCH        TULARE             CA   OFFICIAL NWS OBS

            4 DAY STORM TOTAL ENDING AT 11AM

&&

PJ/MV

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 2:18 PM PDTTornado WarningHNXTulare27 min

Nearby

Tornado Warnings in California, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.